Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 30, 2021, 1:03 PM MST. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 1:03 PM MST (20:03 UTC)
- Expired
- Jul 30, 2021, 1:30 PM MST
- In force
- 27 min
- Issued by
- NWS Phoenix, AZ
The radar
The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WWUS85 KPSR 302003
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Fri Jul 30 2021
AZZ530-533-302030-
Parker Valley AZ-Central La Paz AZ-
103 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 130 PM MST...
At 103 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Dam. This storm was nearly stationary.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Buckskin Mountain Park.
This includes AZ Route 95 between mile markers 151 and 154, and
between mile markers 156 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11411 3430 11409 3426 11404 3425 11399
3418 11404 3421 11421 3426 11415 3431 11413
TIME...MOT...LOC 2003Z 296DEG 1KT 3429 11412
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 10:10 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 30, 10:10 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1010 AM MST Fri Jul 30 2021
.UPDATE...
Updated aviation
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.
&&
.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread southern Arizona and will continue to shift westward
into southeast California through the rest of the morning. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However, vertical
ascent fields will remain stronger across southern California into
western Arizona supported by a south to north oriented upper level
jet positioned along the West Coast to just west of Baja.
Latest HREF focuses storms developing across the high terrain
north of Phoenix and across Pima and maybe Pinal County, out ahead
of a MCV which will likely move into southeast Arizona by late
morning. Should also see storms develop along the Baja mtns,
possibly sending a few storms northward into Imperial County later
this afternoon. Moisture levels and instability will likely be
maximized this afternoon across the Lower CO River Valley, where the
HREF depicts fairly widespread storms possible late this afternoon
into early this evening. Yuma forecast soundings also show a mostly
uncapped profile and some modest bulk shear, so a few strong to
severe storms will be possible, on top of the heavy rainfall and
flash flood threat. For south-central Arizona into the high terrain
east of Phoenix, isolated to scattered storm activity will be
likely, but drier air working westward out of New Mexico should
decrease instability and likely storm limit coverage.
For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. Flow
aloft should then shift out of the southwest Saturday night into
Sunday in response to the trough to our west moving through southern
California resulting in considerable drying to begin. The drying on
Sunday should mostly limit storm potential to the high terrain north
and east of Phoenix with even less potential into early next week as
PWATs likely lower to between 1.00-1.25". Temperatures will also
warm up Sunday through the first half of next week with the
subtropical high rebuilding over Arizona and likely persisting for
several days. NBM high temperatures are shown to warm to 110-113
degrees over the western deserts to 106-108 degrees across the south-
central Arizona deserts. The upper end of guidance shows some
potential for excessive heat, but so far the probabilities for those
temperatures remain fairly low.
&&
.AVIATION...Updated at 1710Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds may be somewhat variable this afternoon with extended periods
of light cross runway winds likely. Isolated thunderstorms may
approach and enter the Phoenix metro around and after 23Z per HREF
members. Confidence is low that a storm will directly impact any
terminal with higher probabilities (50-70%) of south to southeast
outflow boundaries. Model guidance suggests limited wind gusts 20-
30kt from any storms. Overall confidence is low regarding timing and
location of any specific feature.
While storms should lessen in coverage overnight, outflow and deep
moisture may support a few isolated overnight showers. Chances are
less than 30%, but could create odd wind shifts and isolated
lightning strikes. Regardless, cigs should remain above 8K ft; and
outside of thunderstorms, light east winds should resume later
tonight and Saturday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers continue to progress into western Arizona this morning
nearing KBLH incurring east winds and increasing cigs. Showers will
continue to develop through SW AZ/SE Ca through the afternoon though
extensive cloud cover may limit thunderstorm potential. Regardless,
HREF members show better than a 30% of storms with the chances
potentially higher at KIPL. Have kept mention of greater
thunderstorm impacts in this TAF package, though trends may allow
removal in future updates. Thicker mid/high clouds may persist
through the overnight and Saturday morning as SE winds resume
following variability created by nearby thunderstorms.
&&
.FIRE WEATHER...
Sunday through Thursday:
Drier air will begin spreading across the region starting Sunday.
Chances for showers and storms on Sunday will mainly be across the
Arizona high terrain with a few isolated storms possible across
the Arizona lower deserts. Daily storm chances will continue to
diminish early next week with only isolated storms possible across
eastern Arizona. Temperatures will warm Sunday into early next week
with slightly above normal temperatures expected by the middle of
next week. Minimum afternoon humidity values will range from 20-30%
on Sunday before falling to 15-25% by Tuesday. Overnight recovery
will be mostly good to excellent in a 40-80% range through Monday
before lowering to 25-60% later in the period. Apart from
thunderstorms, winds will favor typical daily upslope/drainage
patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from noon MST today through late tonight for
AZZ530>533-535-536-538-539-559.
CA...Flash Flood Watch from noon PDT today through late tonight for
CAZ569-570.
&&
DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Jul 30, 12:03 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1203 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 2 NE PUNKIN CENTER 33.87N 111.31W
07/29/2021 GILA AZ MESONET
*** DELAYED REPORT *** USGS STREAMGAUGE
#09499000 TONTO CREEK ABOVE GUN CREEK
REACHED AND EXCEEDED ACTION STAGE WITH FLOOD
WATERS IMPACTING CROSSINGS OF TONTO CREEK
DOWNSTREAM OF GAUGE. PUBLIC CONFIRMED ROAD
CLOSURE DUE TO FLOODING. TIME ESTIMATED FROM
GAUGE REACHING ACTION STAGE.
&&
GLSpecial weather statement, Jul 30, 12:36 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1236 PM MST Fri Jul 30 2021
AZZ530-533-302000-
Parker Valley AZ-Central La Paz AZ-
1236 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 100 PM MST...
At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Buckskin Mountain Park, or 9 miles southeast of Parker
Dam, moving west at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Buckskin Mountain Park.
This includes AZ Route 95 between mile markers 150 and 154, and
between mile markers 156 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11411 3430 11409 3425 11401 3424 11392
3410 11391 3407 11423 3422 11421 3426 11415
3431 11413
TIME...MOT...LOC 1935Z 087DEG 5KT 3420 11401
INSSpecial weather statement, Jul 30, 1:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Fri Jul 30 2021
AZZ530-533-302030-
Parker Valley AZ-Central La Paz AZ-
103 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 130 PM MST...
At 103 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Dam. This storm was nearly stationary.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Buckskin Mountain Park.
This includes AZ Route 95 between mile markers 151 and 154, and
between mile markers 156 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11411 3430 11409 3426 11404 3425 11399
3418 11404 3421 11421 3426 11415 3431 11413
TIME...MOT...LOC 2003Z 296DEG 1KT 3429 11412
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:17 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 29, 8:02 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 30, 7:28 AM MST | Areal Flood Warning | PSR | Gila | 13 hr |
| Jul 30, 12:36 PM MST | Special Weather Statement | PSR | La Paz | 24 min |
| Jul 30, 1:19 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 30, 2:24 PM MST | Special Weather Statement | PSR | 36 min | |
| Jul 30, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Jul 30, 4:43 PM MST | Special Weather Statement | PSR | 32 min | |
| Jul 30, 4:50 PM MST | Flash Flood Warning | PSR | Gila | 69 min |
| Jul 30, 2:01 PM MST | Special Weather Statement | PSR | Imperial | 29 min |
| Jul 30, 3:11 PM MST | Flash Flood Warning | PSR | Imperial | 5 hr |
| Jul 30, 3:45 PM MST | Special Weather Statement | PSR | Riverside | 30 min |
| Jul 30, 3:55 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Jul 30, 4:20 PM MST | Special Weather Statement | PSR | Imperial | 25 min |
| Jul 30, 4:37 PM MST | Special Weather Statement | PSR | Riverside | 23 min |
| Jul 30, 4:48 PM MST | Special Weather Statement | PSR | Imperial | 27 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.